Iowa, 2019Funnel Cloud in Iowa, August 11, 2019
August 11, 2019 · NWS DVN · 1 event in 1 county or zone
The evening of August 11th, an isolated thunderstorm developed over Linn County Iowa, near Cedar Rapids. This storm was weak in nature, but developed a highly visible funnel cloud, that at times, came very close to the ground.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The evening of August 11th, an isolated thunderstorm developed over Linn County Iowa, near Cedar Rapids. This storm was weak in nature, but developed a highly visible funnel cloud, that at times, came very close to the ground. A tornado warning was issued, and numerous calls were received from the public and media about this funnel. Though it came very close to the ground, the continuous video and photos of this funnel at close range show that it did not touch the ground.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 11, 5:20 PM CST, 55 minutes earlier.
Area forecast discussion, Aug 11, 5:20 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
620 PM CDT Sun Aug 11 2019
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 308 PM CDT Sun Aug 11 2019
Afternoon surface analysis shows a surface low in northern Iowa in
the vicinity of KMCW with a warm front stretching southeastward
towards KSQI and then southward to KPIA. The remains of a morning
MCS continued to dissipate as it moves eastward across southern
Iowa this afternoon. A cold front trailed the surface low to the
southeastward to KDSM to southeastern Nebraska. As of 3 PM
temperatures ranged from 76 degrees at KFEP to 84 degrees at KBRL,
KIIB, and KMPZ. Dewpoints were generally in the lower to mid 70s
across the area.
&&
.SHORT TERM...(This Evening through Tonight)
ISSUED AT 308 PM CDT Sun Aug 11 2019
Short term period is this afternoon and tonight. The main model
differences are between the Synoptic Models and CAMs. The main
forecast concerns are chances of precipitation.
The synoptic models are depicting the upper level support that
brought todays showers and thunderstorms lingering across the area
through 00 UTC Monday before shifting eastward along with the better
moisture. This would give us a dry forecast through 12 UTC
Monday. The Convective Allowing Models simulated radar
reflectivity continue to keep convection festering across the area
south of Interstate 80 into the evening hours. The current forecast
is a compromise between these two ideas. The best chances for
showers and storms will be south of a Fairfield to Galesburg line.
A marginal risk of severe thunderstorms remains in place across the
region. The main concern has been the risk of isolated damaging
winds. Satellite is depicting decrease clouds to the west which
could helps us to further destabilize late this afternoon and into
this evening. Brief periods of heavy downpours are possible with any
storms.
.LONG TERM...(Monday through Sunday)
ISSUED AT 308 PM CDT Sun Aug 11 2019
Monday
Overview: A quick moving shortwave impulse and MCS will propagate
from NE Colorado tonight to the Upper Mississippi Valley on Monday.
Latest indications are for the storm complex to weaken as it heads
into Iowa, outrunning the better LLJ convergence. With that said,
the HRRR maintains a strong line into the southwest Monday morning
before weakening it further. Leftover rain and embedded thunder can
then be expected from the late morning into the afternoon especially
across the northern two-thirds of the area.
Severe Thunderstorm Potential:
As surface-based instability rapidly increases through the mid to
late afternoon south of I-80, and a surface low approaches,
convective redevelopment is expected.
The Storm Prediction Center has an Enhanced risk for severe storms
over the south-central to southeast CWA, roughly southeast of a line
from Aledo, IL to Kahoka, MO. A Slight risk extends further to the
north and northwest. Best estimate on timing for severe storms is
between 3 to 10 PM. The primary risks are damaging winds, isolated
tornadoes, and localized flash flooding. Large hail is also possible
with discrete cells.
Moderate shear of 40-50 kts and high instability (2500-3500 J/kg of
SBCAPE) are supportive of a supercellular storm mode with storms
that redevelop during the afternoon/evening. Cold pool organization
should lead to upscale growth into a linear structure with potential
for enhanced wind damage in bowing segments later into the evening.
Some uncertainty as to where the MCS matures. It could occur in our
south and southeast, or focus more into central Illinois.
The atmosphere will become anomalously moist with PWATs near 2
inches, setting the stage for a county or two wide corridor of 1-3"
rainfall amounts. Models have been trending the heaviest rain axis
southward. The HREF members are in decent agreement hitting counties
south of I-80 and east of a Muscatine to Memphis, MO line with the
highest rain totals. The ground is very dry, but for areas that
receive hourly rain rates near 2", localized flash flooding is
possible with urban locations of greatest concern. Held off on a
Flash Flood Watch for now due to uncertainty on convective placement
and potential for training storms.
Uttech
Tuesday...There may be morning fog in heavy rainfall areas if north
sfc winds don't increase in time. Will have to watch for northwest
flow system in the wake of the passing Monday wave to possibly
produce sctrd showers and storms in building afternoon instability
especially north of I80. But for now will limit POPs until more
confidence is attained.
Wednesday through Saturday...After a below normal temp Wednesday, re-
building thermal ridge upstream to the west will try to migrate
eastward and make for re-bounding temps by late week and next
weekend. In the process, still some chance for warm air advection
fueled storm clusters in or near the CWA especially at night for
portions of friday into Saturday. ..12..
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
ISSUED AT 616 PM CDT Sun Aug 11 2019
A chaotic mix of VFR and MVFR cigs will continue to trend towards
VFR this evening, with isolated storms possible, especially over
central Illinois. A storm is possible at any time during the next
24 hours, but we will focus our attention towards the late
afternoon hours Monday, as a wave of low pressure rides along a
front over the region. This should drive a strong area of storms
through the entire area, with some threat for damaging winds as
they arrive, especially along and south of Interstate 80 in Iowa
and Illinois during the afternoon and early evening Monday. Heavy
rain, low visibility and hail are also possible, but with this in
the extended period of the TAF, we have indicated an MVFR
condition in cigs and visibility, with high confidence of that
occurring, since we cannot yet identify the critical hours of
VLIFR in strong storms yet.
ERVIN
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...Uttech/12
AVIATION...Ervin
Hazardous weather outlook, Aug 11, 2:42 PM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
342 PM CDT Sun Aug 11 2019
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-122045-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
342 PM CDT Sun Aug 11 2019
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Isolated thunderstorms are possible this afternoon into tonight.
The primary threats are lightning and gusty winds. The Storm
Prediction Center has a Marginal risk for severe storms in the
counties south of Interstate 80. Storm coverage should remain
low, along with the potential for severe weather.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
The Storm Prediction Center has an Enhanced risk for severe storms
Monday afternoon and evening, approximately along and to the
southeast of a line from Aledo, Illinois to Kahoka, Missouri. A
Slight risk extends to the northwest into the Interstate 80
corridor. Coverage of storms will likely be scattered initially
before congealing into a line across the southeast part of the
outlook area.
The primary risks are damaging winds, isolated tornadoes, and
localized flash flooding. Hourly rainfall rates could exceed 2
inches in the strongest storms, most favored in the enhanced risk
zone. The most likely timing for severe storms is between 3 and 10
PM.
.SPOTTER INFORMATION STATEMENT...
Spotter and amateur radio activation is not anticipated through
tonight.
Uttech
In the hours before
Special weather statement, Aug 11, 4:35 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
535 PM CDT Sun Aug 11 2019
ILC187-112315-
Warren-
535 PM CDT Sun Aug 11 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WARREN COUNTY UNTIL 615
PM CDT...
At 534 PM CDT, a strong thunderstorm was located over Roseville, or
13 miles south of Monmouth, moving east at 25 mph.
Pea size hail is possible with this storm.
Locations impacted include...
Roseville, Little Swan Lake, Greenbush, Berwick, Warren County
Fairgrounds, Swan Creek and Youngstown.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
LAT...LON 4063 9072 4079 9075 4085 9044 4063 9045
TIME...MOT...LOC 2234Z 263DEG 20KT 4071 9064
Ervin
Special weather statement, Aug 11, 6:15 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Quad Cities IA/IL
715 PM CDT Sun Aug 11 2019
IAZ051-052-120045-
Linn-Benton-
715 PM CDT Sun Aug 11 2019
...Weak showers capable of producing funnel clouds will affect east
central Benton and southwestern Linn Counties...
At 714 PM CDT...Showers capable of producing funnel clouds were
located over 5 miles west of Hiawatha, or over 8 miles west of Cedar
Rapids...MOVING east AT 5 MPH.
LOCATIONS IMPACTED INCLUDE...
Cedar Rapids, Hiawatha, Robins, Atkins, Palo and Morgan Creek Park.
LAT...LON 4199 9186 4206 9183 4206 9165 4194 9170
TIME...MOT...LOC 0014Z 276DEG 5KT 4201 9178
Ervin
Funnel Cloud, Linn
- When
- August 11, 6:15 PM CST to 6:25 PM CST
- Where
- Linn County, 1.47 mi NNE of Covington
- Reported by
- Public
- Coordinates
- 42.020, -91.760
Numerous public reports of a funnel were received. Though clear evidence of a well developed funnel was reported, it appears the circulation never reached the ground.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Montana, August 11, 2019$2.5 million · 3 in hail · 63 events
- Tornadoes and Flash Flooding in Kansas, August 11, 2019$91,000 · EF1 · 47 events
- Damaging Winds in Nebraska, August 11, 2019$1.5 million · 70 kt wind · 2 events
- Tornadoes and Hail in Colorado, August 11, 2019$202,000 · EF1 · 17 events
- Tornadoes and Hail in Colorado, August 11, 2019EF1 · 16 events
- Excessive Heat and Heat in Mississippi, August 11 to 13, 201929 events
- Excessive Heat and Heat in Tennessee, August 11 to 13, 201922 events
- Excessive Heat in Louisiana, August 11 to 13, 201916 events
- Hail in North Dakota, August 11, 2019$20,000 · 1 in hail · 1 event
- Excessive Heat and Heat in Arkansas, August 11 to 13, 201915 events
- Excessive Heat in Arkansas, August 11 to 13, 20198 events
- Tornado and Flash Flooding in Wyoming, August 11, 20191.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850820.